MAUDE Adverse Event Report: K2M, INC. SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X16 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X16 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8801-04016CA
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted in the patient.
 
Event or Problem Description
It was reported that two ozark self-tapping variable screws fractured several months post-operatively due to external trauma (patient fell).Upon review of provided imaging, it was noted that the securing mechanism of the ozark plate fractured as well.The fractured devices were left in place, however, revision surgery was performed to add posterior fixation.This record captures the first of the two reported ozark self-tapping variable screws.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.It was reported that the patient began lifting weights too soon post-operatively, and the patient experienced a fall 2-3 months post-op.Pre-operative, intra-operative, and post-operative x-rays were reviewed and the following was observed.Intra-op x-ray shows that caudal screw may be slightly proud after securing mechanism is locked, indicating potential over angulation.This can be observed more clearly in the 2 week post-op x-ray.The 2 week post-op x-ray shows possible cortical disruption at the c7 inferior endplate.The 2 month post-op x-ray reveals a wedge fracture of c7 vertebrae.The fracture runs from superior/posterior corner of c7 to anterior edge of c7.There is screw migration noticed at 2 months post-op.The 4 month post-op x-ray shows no fusion at superior aspect of c6 and at both endplates of c6/7 disc space.Superior screw fracture is observed in 6 month post-op x-ray.Device and complaint history records could not be reviewed as the corresponding lot number was not available.Complaint history for the corresponding catalog number was reviewed, and no adverse trends were observed.The ozark surgical technique states: the patient must be made aware of the limitations of the implant and that physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices.The patient should understand that an implant is not as strong as a normal, healthy bone and will fracture under normal load bearing in the absence of complete bone healing.An active, debilitated or uncooperative patient who cannot properly restrict activities may be at particular risk during postoperative rehabilitation.Adequately instruct the patient.Postoperative care and the patient¿s ability and willingness to follow instructions are two of the most important aspects of successful healing.It was confirmed that the patient began lifting weights too soon and sustained a fall 2-3 months post-op.The 2 month post-op x-ray reveals a vertebral body fracture which most likely occurred from excessive activity and/or patient fall.Subsequently, cranial screws fracture and patient did not achieve fusion.A fractured vertebrae can compromise the structural integrity of the entire construct.The most likely cause of the reported event was determined to be due to patient non-compliance.
 
Event or Problem Description

Brand Name
SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X16 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12586872
Report Number3004774118-2021-00303
Device Sequence Number16445347
Product Code KWQ
UDI-Device Identifier10888857392878
UDI-Public10888857392878
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801-04016CA
Device Catalogue Number8801-04016CA
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/08/2021
Supplement Date Received by Manufacturer12/21/2021
Initial Report FDA Received Date10/06/2021
Supplement Report FDA Received Date01/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient SexMale